Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 304, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2016, 6:36 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2016, 6:36 PM MDT (00:36 UTC)
- Expired
- Jul 11, 2016, 7:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
992
WUUS53 KGLD 120036
SVRGLD
COC017-063-120115-
/O.NEW.KGLD.SV.W.0304.160712T0036Z-160712T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 715 PM MDT
* AT 636 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
NORTHEAST OF BOYERO...OR 23 MILES SOUTHWEST OF FLAGLER...MOVING
SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3909 10316 3907 10277 3869 10303 3879 10316
TIME...MOT...LOC 0036Z 310DEG 23KT 3899 10323
HAIL...1.75IN
WIND...60MPH
$$
JRM5 follow-up statements
902
WWUS53 KGLD 120047
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUL 11 2016
COC017-063-120115-
/O.CON.KGLD.SV.W.0304.000000T0000Z-160712T0115Z/
KIT CARSON CO-CHEYENNE CO-
647 PM MDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...
AT 647 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BOYERO...OR 21 MILES SOUTH OF FLAGLER...MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3909 10316 3907 10277 3869 10303 3879 10316
TIME...MOT...LOC 0047Z 281DEG 22KT 3899 10316
HAIL...1.75IN
WIND...60MPH
$$
JRM693
WWUS53 KGLD 120056
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT MON JUL 11 2016
COC017-063-120115-
/O.CON.KGLD.SV.W.0304.000000T0000Z-160712T0115Z/
KIT CARSON CO-CHEYENNE CO-
656 PM MDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...
AT 656 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
BOYERO...OR 22 MILES SOUTH OF FLAGLER...MOVING EAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3909 10316 3907 10277 3879 10296 3889 10316
TIME...MOT...LOC 0056Z 287DEG 34KT 3897 10309
HAIL...1.50IN
WIND...60MPH
$$
JRM676
WWUS53 KGLD 120101
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON JUL 11 2016
COC017-063-120115-
/O.CON.KGLD.SV.W.0304.000000T0000Z-160712T0115Z/
KIT CARSON CO-CHEYENNE CO-
701 PM MDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...
AT 701 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
BOYERO...OR 22 MILES SOUTH OF FLAGLER...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3906 10311 3906 10278 3885 10296 3889 10314
TIME...MOT...LOC 0101Z 279DEG 27KT 3897 10304
HAIL...1.50IN
WIND...60MPH
$$
JRM552
WWUS53 KGLD 120104
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT MON JUL 11 2016
COC063-120114-
/O.CAN.KGLD.SV.W.0304.000000T0000Z-160712T0115Z/
KIT CARSON CO-
704 PM MDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3904 10311 3904 10280 3885 10296 3889 10314
TIME...MOT...LOC 0104Z 279DEG 27KT 3897 10301
$$
COC017-120115-
/O.CON.KGLD.SV.W.0304.000000T0000Z-160712T0115Z/
CHEYENNE CO-
704 PM MDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 704 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
BOYERO...OR 22 MILES SOUTH OF FLAGLER...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3904 10311 3904 10280 3885 10296 3889 10314
TIME...MOT...LOC 0104Z 279DEG 27KT 3897 10301
HAIL...1.00IN
WIND...60MPH
$$
JRM315
WWUS53 KGLD 120108
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON JUL 11 2016
COC017-120118-
/O.EXP.KGLD.SV.W.0304.000000T0000Z-160712T0115Z/
CHEYENNE CO-
708 PM MDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 715 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3904 10311 3904 10280 3885 10296 3889 10314
TIME...MOT...LOC 0107Z 310DEG 23KT 3897 10301
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:10 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 11, 5:10 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 510 PM MDT MON JUL 11 2016 .SHORT TERM...(This evening through Tuesday) Issued at 133 PM MDT Mon Jul 11 2016 A shortwave trough will continue pushing a cold front across the CWA this afternoon and should clear the area to the east as we head into the evening and overnight hours. Thunderstorms, some severe, could develop during the afternoon in the eastern and southeastern portions of the CWA as this cold front slows down. The high res guidance is pushing this activity further eastward with each iteration as we head through the day which points toward the possibility that the strongest activity could potentially form east of the CWA. May need to adjust PoPs accordingly but will leave at least a chc for this afternoon. Any storms that form east of Highway 83 will have the potential to produce two inch or greater hail and damaging wind gusts. High resolution guidance is backing off with regards to the thunderstorm potential in the northwestern portions of the CWA as well. I have slgt chc to chc PoPs in the forecast and will refrain from backing those down due to a dry bias in the recent high resolution model runs. Today's cold front will stall and fizzle out in central Kansas on Tuesday with easterly and eventually southeasterly flow returning to the area throughout the day. .LONG TERM...(Tuesday night through Monday) Issued at 157 PM MDT Mon Jul 11 2016 Best thunderstorm chances will be east of the area Tuesday night along stalled frontal boundary in central Kansas. However...there is a weak shortwave trough coming out of Colorado after midnight which might tap into considerable elevated instability. CIN might be too much to overcome given the weak forcing...so will only carry 20 pops for this scenario. On Wednesday the old front will again be the main focusing mechanism for convection and it will still be east of the area. There will be only slight chances for an afternoon thunderstorm in the post frontal upslope flow over our area associated with a weak shortwave moving through the northern plains. Thursday and Friday appear to be the more promising days for precipitation chances. On Thursday the front will still be lingering just south of the area with deep easterly upslope fetch of moisture to the north of it. Better instability will probably be south of the area but will be enough for at least a slight risk for severe storms mainly south of Interstate 70. Deep layer shear will be ample at 40-50kts. The front looks like it will return north on Friday and be in or near the forecast area. Instability increases as a result. Shear however decreases to around 30-40kts. Models generating copious qpf on both days. The wet pattern may continue into at least the first part of the weekend although the models not in the best agreement. GFS is the wetter while the EC shows more upper ridging and less precipitation. Both models dry out for Sunday and Monday as the southern plains ridge builds northward. Temperatures will be above normal Wednesday then near to slightly below normal Thursday through Saturday...returning to above normal Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 510 PM MDT Mon Jul 11 2016 KGLD...vfr conditions expected through the period. A weather disturbance will move across the terminal in the 03z-06z timeframe generating a vcts group with winds from the northeast near 10kts. After 06z winds start the period from the northeast under 10kts steadily veering to the east by 16z then southeast around 18z with speeds remaining under 10kts. Not much if any cloudiness, especially during the daylight hours Tuesday. KMCK...vfr conditions expected through the period. Winds will begin the period from the north near 10kts with a slight backing to the northwest around 04z before steadily veering to the east around 15z and southeast by 21z...speeds under 10kts. Only some mid and high clouds expected tonight with a generally clear sky during the daylight hours Tuesday. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...024 AVIATION...99
Hazardous weather outlook, Jul 11, 10:19 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT MON JUL 11 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1019 AM MDT MON JUL 11 2016 /1119 AM CDT MON JUL 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONT EAST OF HIGHWAY 83 AND INCREASE IN COVERAGE THIS AFTERNOON AND EVENING. HAIL GREATER THAN 2 INCHES AND WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THESE STORMS. A SECOND AREA OF THUNDERSTORMS MAY DEVELOP OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND COULD SPREAD EASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH WOULD BE THE MAIN THREATS WITH THIS THUNDERSTORM ACTIVITY. VERY HOT TEMPERATURES ARE EXPECTED TODAY...AND HEAT INDEX VALUES MAY APPROACH 105 EAST OF HIGHWAY 83. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN UNSETTLED PATTERN WILL BE IN PLACE TUESDAY NIGHT THROUGH SATURDAY...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 11, 6:29 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT MON JUL 11 2016
COZ092-120045-
CHEYENNE COUNTY CO-
629 PM MDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 645 PM MDT...
AT 625 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF BOYERO...OR 23 MILES SOUTHWEST OF FLAGLER...MOVING
SOUTHEAST AT 45 MPH.
IF THIS STORM MAINTAINS ITS STRENGTH LARGE HAIL IN EXCESS OF GOLBALL
SIZE AND STRONG WINDS IN EXCESS OF 60 MPH WILL IMPACT THE WESTERN
KIT CARSON COUNTY BY 7 PM MDT.
THOSE TRAVELLING WEST BOUND ON US HIGHWAY 40 FROM WILD HORSE TO HUGO
ARE IN THE PATH OF THIS STORM AND SHOULD PREPARE FOR IMMINENT
DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3904 10316 3904 10312 3897 10285 3866 10294
3879 10317
TIME...MOT...LOC 0025Z 299DEG 38KT 3901 10333
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jul 11, 9:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 11 min |
| Jul 12, 1:56 AM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Jul 12, 2:00 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.